Alert archive / Utah / Flash Flood Warnings in 2023

Flash Flood Warning 11, NWS Salt Lake City, UT

June 29, 2023Emery County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jun 29, 2023, 12:33 PM MDT for Emery County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2023, 12:33 PM MDT (18:33 UTC)
Expired
Jun 29, 2023, 3:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Emery County, UT

The radar

The Salt Lake City radar (KMTX), 234 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 6.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2023-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2023-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
1988 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

910 
WGUS55 KSLC 291833
FFWSLC
UTC015-292130-
/O.NEW.KSLC.FF.W.0011.230629T1833Z-230629T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
1233 PM MDT Thu Jun 29 2023

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  The Trail Mountain burn scar in...
  Northwestern Emery County in central Utah...

* Until 330 PM MDT.

* At 1233 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Trail Mountain Burn Scar. Between 0.25 and 0.6 
  inches of rain have fallen. Flash flooding is ongoing or expected 
  to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through Huntington Creek drainage, specifically Rilda and 
Meetinghouse Canyons. The debris flow can consist of rock, mud, 
vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Trail
           Mountain Burn Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Trail Mountain Burn Scar.

* Some locations that will experience flash flooding include...
  Huntington Creek drainage, specifically Rilda and Meetinghouse 
  Canyons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3947 11121 3948 11119 3949 11117 3939 11106
      3936 11102 3935 11102 3936 11110 3935 11114
      3942 11123

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JRC
2 follow-up statements
981 
WGUS75 KSLC 292011
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
211 PM MDT Thu Jun 29 2023

UTC015-292130-
/O.CON.KSLC.FF.W.0011.000000T0000Z-230629T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Emery UT-
211 PM MDT Thu Jun 29 2023

...FLASH FLOOD WARNING FOR THE TRAIL MOUNTAIN BURN SCAR REMAINS IN 
EFFECT UNTIL 330 PM MDT THIS AFTERNOON FOR NORTHWESTERN EMERY 
COUNTY...

At 211 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain over the Trail Mountain Burn Scar. Between 1.0 and 1.5 inches 
of rain have fallen. Flash flooding is ongoing or expected to begin 
shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through Huntington Creek drainage, specifically Rilda and 
Meetinghouse Canyons. The debris flow can consist of rock, mud, 
vegetation and other loose materials.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding in and around the Trail Mountain Burn
         Scar.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of areas in and around
         the Trail Mountain Burn Scar.

Some locations that will experience flash flooding include...
  Huntington Creek drainage, specifically Rilda and Meetinghouse 
  Canyons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3947 11121 3948 11119 3949 11117 3939 11106
      3936 11102 3935 11102 3936 11110 3935 11114
      3942 11123

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JRC
048 
WGUS75 KSLC 292123
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
323 PM MDT Thu Jun 29 2023

UTC015-292133-
/O.EXP.KSLC.FF.W.0011.000000T0000Z-230629T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Emery UT-
323 PM MDT Thu Jun 29 2023

...FLASH FLOOD WARNING FOR THE TRAIL MOUNTAIN BURN SCAR WILL EXPIRE 
AT 330 PM MDT THIS AFTERNOON FOR NORTHWESTERN EMERY COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any road closures.

LAT...LON 3947 11121 3948 11119 3949 11117 3939 11106
      3936 11102 3935 11102 3936 11110 3935 11114
      3942 11123

$$

JRC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 4:20 AM MDT, 8 hours 13 minutes earlier.

Area forecast discussion, Jun 29, 4:20 AM MDT, 8 hours 13 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
420 AM MDT Thu Jun 29 2023

.SYNOPSIS...An upper trough will cross Utah today, allowing
scattered afternoon showers and thunderstorms to spread southward
while temperatures remain below seasonal normals. High pressure will
build Friday through early next week, bringing dry and increasingly
hot conditions.

&&

.SHORT TERM (Through 12Z Friday)...The upper trough that had been
situated west of the area for the past several days will finally
cross Utah today. The trough axis is currently noted extending from
the southern Sierra Nevada through southeast Idaho. Meanwhile, the
associated surface cold front is draped across southwest Utah
through the Uinta Basin. Moisture has continued to slowly spread
southward behind the front, with PWATs now between 0.5-0.6 inches
across the northwestern half of Utah and 0.3-0.4 inches across the
southeastern half.

Expect the cold front and moisture to continue making their way
farther south today as the trough axis nears. Convection will be
more widespread across the area today, with initiation likely to
focus on the spine of Utah and showers tracking into the eastern
valleys. Northern Utah and southwest Wyoming will continue to see
storms trend wetter. Across the south, despite dewpoints having
risen a bit, BUFR soundings continue to indicate an inverted-V
profile through at least 600mb for many sites. As such, storms there
are expected to be mostly high-based and dry, with a mix of wet and
dry storms can be expected across central Utah. While microburst
wind threats have decreased across the north, some storms across
central and southern Utah will be capable of producing gusts
exceeding 40 mph this afternoon.

Behind the trough, high pressure will build into the Great Basin
tomorrow. Lingering moisture may continue to allow for a few showers
and thunderstorms to develop across some mountain areas tomorrow
afternoon. However, the general trend will be for warmer and drier
conditions to develop into the area, with afternoon max temperatures
climbing back closer to climatological normals.

.LONG TERM (After 12Z/6AM Saturday)...The region will be well
encompassed under high pressure this weekend and into Monday. This
will bring Utah quite warm temperatures and drier conditions
statewide. We are talking about near 100 degree F temperatures along
the Wasatch Front Monday (10-20% chance) and near 110 degrees F for
the greater St. George area (30-50% chance). If there's any good
news here for fans not excited about the heat, is that somewhat
cooler temperatures are forecast for the actual 4th of July holiday.
We are only talking about a 5 degree 'cooldown' so in reality it
will unlikely feel much different. That change will be driven by a
shortwave tracking mostly through Montana but it is extending far
enough southward Tuesday to have an impact in Utah and southwest
Wyoming. With this trough, look for a cloudier start to the 4th in
northern/central Utah with clouds mostly dissipating by the
evening/nighttime. At this point in the forecast, the evening of the
4th is looking rather dry across the region with, at most, a 15%
chance for showers over the Uintas. What will bear monitoring on the
4th is the wind forecast over southern Utah. For points from
Fillmore southward, there is a 50 to 90% likelihood for 20 mph wind
gusts or stronger remaining by 9 pm. This is after a day of forecast
35 mph gusts or so at their peak in the afternoon.

The aforementioned trough passes eastward by Wednesday and weak high
pressure settles over the region mid-week. At this point in the
forecast, very little change in the day-to-day is expected. Seasonal
temperatures are forecast and dry conditions are forecast.

&&

.AVIATION...KSLC...Light southeast winds are forecast to shift
northwesterly mid-morning. A slight increase in these northwest
winds are forecast late morning which will prevail throughout the
day. A return to southeast flow is forecast by 03z/Friday. VFR
conditions are forecast throughout the period.

.REST OF UTAH AND SOUTHWEST WYOMING...Diurnal wind direction
variations are forecast across the terminals today; starting the
morning under prevailing light speeds. While thunderstorms are
possible across Utah tomorrow, the best chances for a temporary
impact at a terminal will be in the afternoon at EVW, BCE and HCR.
Even then, impacts are not expected to be significant, with
conditions likely remaining at VFR status with high based ceilings.
However, EVW does have the best chance for MVFR VIS at around 20%.

&&

.FIRE WEATHER...A trough that has been west of the area the past
several days will finally move through Utah today. Midlevel moisture
will increase into southern Utah behind the cold front, so expect
showers and thunderstorms across many areas today. These storms will
continue to trend wetter across the north, with most storms capable
of producing wetting rain. Across southern Utah, storms are expected
to be on the drier side, with a mix of wet and dry storms across
central Utah. Gusty microburst winds can be expected with some of
the storms across central and southern Utah.
High pressure will then build in from the west tomorrow through the
weekend. This will bring warmer, drier, and more stable conditions
to the area into the early part of next week. That said, lingering
moisture could continue to result in some showers over the higher
terrain of mainly northeast Utah tomorrow.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Cheng/NDeSmet

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:28 PM MDTSpecial Weather StatementSLCUtah32 min

Nearby

Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.